Expert Virtual Care For Addiction and Co-Occurring Mental Health That Fits Your Life. Get Started Today with Vertava Health.

6 Signs Of A Heroin Overdose

Heroin overdoses are dangerous and can be fatal, taking nearly 15,500 lives in 2017 alone.
Overdose symptoms can begin to manifest in as soon as 10 minutes, or as many as three hours after use. If you think someone is overdosing, call for help immediately.

People rarely die quickly from a heroin overdose. Failing to recognize the signs of an overdose results in many deaths that could have been averted with timely medical attention.

Learning to recognize the signs of a heroin overdose can help you save the life of someone you care about. Here are six things to watch out for:

1. Changes In Respiration

Too much heroin can overwhelm opioid receptors in the brain, which causes the body to slow down. Respiratory functions (breathing) are particularly susceptible.

As the lungs shut down, the victim’s breathing becomes erratic, slow, or shallow. They may seem to gasp for breath. Eventually, the breathing may stop, which indicates serious trouble.

Another common symptom is the “death rattle,” a gurgling sound that can sound like choking or snoring. This is caused by a buildup of mucus and saliva in the throat as systems shut down.

Many preventable overdose fatalities result from the inaction of spouses or partners who mistake their bedmates’ death rattles for snoring. If your bedmate makes unusual sounds in their sleep, the safest course of action is to attempt to wake your partner.

Ready to make a change?
Call to speak with a treatment specialist.

2. Changes In Pulse

The same effect that causes the lungs to shut down may cause the heart to shut down. Even if the victim seems alert, their heart could be in trouble. Try to check their pulse. Signs that the victim might be in an overdose crisis include a pulse that is slow or erratic.

In extreme cases, the pulse may have stopped altogether, putting the victim at imminent risk of death within minutes.

The slowing of the cardiovascular system may also cause the victim’s blood pressure to drop to dangerously low levels.

3. Loss Of Consciousness

Heroin overdose also causes cognitive functions to shut down, including the mechanisms that keep us awake and alert. Additionally, the effects of a heroin overdose on the lungs and the heart can cause the brain to become starved of oxygen, a condition known as “brain hypoxia.”

Lack of oxygen supply to the brain accelerates the loss of consciousness.

You may notice the victim “nodding off,” or seeming to fall asleep in the middle of activity or conversation. The victim may exhibit slurred speech. They may be awake, but unable to speak. In advanced cases, they may completely lose consciousness.

4. Changes In Coloration

Heroin overdose is often accompanied by visible changes in body coloration as circulation falters. Victims with lighter skin tones may turn blue or purple. Victims with darker skin tones may turn ashy, gray, or pale.

The victim’s fingers and/or lips may turn blue. A discolored tongue is another warning sign.

5. Vomiting

Victims of a heroin overdose may experience vomiting as the digestive system degrades and loses its ability to hold down food. Vomiting after nodding off can be especially dangerous.

6. Changes In Muscle Responses

Blocked opioid receptors cause skeletal muscles to shut down. Additionally, the suppressed heart and lung functions that accompany a heroin overdose may deprive the lungs of oxygen.

Muscles may become limp and unresponsive, compounding the non-responsive effects of the loss of consciousness.

The victim may experience an all-over feeling of “pins and needles” on their skin. This symptom is usually associated with heroin withdrawal. If a victim experiences the pins-and-needles effect while heroin is in their system, they need immediate medical attention.

Heroin overdose also affects muscle response in the eyes. Look for “pinpoint pupils,” i.e. the black circles at the center of the eyes, shrunk to abnormally tiny dots.

Call For Help Immediately

If you suspect your loved one has overdosed on heroin, take the following steps immediately:

  • Call 911 Emergency Services. Be honest about your suspicions. This could be a matter of life and death, not the time to wonder if your loved one faces legal trouble.
  • If the victim is awake, try to keep them awake. This could prevent them from slipping into a coma. Try to get accurate details about how they look and how much they took. This information could be crucial to first responders.
  • If the victim is unconscious, check pulse and breathing. Administer CPR if necessary.

If you or a loved one struggle with heroin addiction, contact Turning Point today.

Share

For 24/7 Treatment Help Call:

(888) 956-6369

For Immediate Treatment Help Call:
(888) 956-6369